Save Money in this Sunday's paper

People’s Pharmacy

comments

Did Chantix reaction lead to killing?

By Joe & Terry Graedon
Joe and Terry Graedon
Joe and Terry Graedon are authors of The People's Pharmacy book and host an award-winning health talk show on public radio.

Q. My husband’s best friend, another soldier, started taking Chantix on Wednesday to quit smoking. Sometime Sunday evening or early Monday morning, he murdered a 17-year-old recruit and shot himself in the head afterward.

He was the sweetest, kindest, gentlest and most nonaggressive soldier I ever knew. My husband met him in recruiting school, and he was such a smart and talented person.

We are still struggling with what has happened. But after reading a myriad of stories relating to Chantix, blackouts and violent/suicidal rage, that is the only explanation I have for what happened.

Our friend had been drinking during the weekend, so I don’t know how much that contributed to his psychosis, but either way, this medication is dangerous! Two lives were lost for no reason. We are so frustrated, sad and angry.

We are sorry to learn about your friend’s tragic experience with Chantix. This is not the first time we have heard that this drug was linked to violence: “I live in the U.K. On Christmas Eve, my boyfriend had been using Chantix for some months. He was drinking and went berserk for no reason, assaulted me and destroyed my apartment. … As far as I know, he has no past mental-health problems or history of violence.”

Another reader offered a similar report: “My brother took Chantix for about a month, went berserk, beat his wife with no provocation and then called the police. He has no recollection of the incident and had visual hallucinations before this bizarre and tragic episode. His wife of 19 years divorced him. He’s now homeless, and he’s facing multiple felony charges.”

The official prescribing information for Chantix lists depression and suicidal thoughts and acts, as well as agitation, anxiety, psychosis, paranoia, hallucinations, hostility and homicidal thoughts. We worry that alcohol might intensify this problem.

Plagued by leg cramps

Q. My doctor prescribed quinine for my leg cramps. With all the controversy and severe reactions described online, not to mention the FDA position on it, I am reluctant. I have been in dire straits for weeks, and I don’t know what else to do.

I am taking magnesium, vitamin B-12, vitamin D-3, fish oil and valerian root, with no relief. I’m at the end of my rope, and doctors don’t seem to want to help with this.

The FDA forbids the use of quinine for leg cramps because it can cause life-threatening reactions affecting the blood. As a result, doctors have little to offer people with painful leg cramps.

Other readers have offered their own solutions, and we provide them in our “Guide to Leg Pain.” Some options include low-sodium V8 juice, yellow mustard or apple-cider vinegar and honey in warm water. Stretching the muscles before bed often can help, and we have detailed instructions. For a copy, send $3 in check or money order with a long, stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. RLS-5, P.O. Box 52027, Durham, NC 27717-2027. It can be downloaded for $2 from www.peoplespharmacy.com.

Email Joe and Teresa Graedon at www.PeoplesPharmacy.com.

Hide Comments

This affects comments on all stories.

Cancel OK

The Charlotte Observer welcomes your comments on news of the day. The more voices engaged in conversation, the better for us all, but do keep it civil. Please refrain from profanity, obscenity, spam, name-calling or attacking others for their views.

Have a news tip? You can send it to a local news editor; email local@charlotteobserver.com to send us your tip - or - consider joining the Public Insight Network and become a source for The Charlotte Observer.

  Read more



Quick Job Search
Salary Databases